Three have died from rare brain infection while taking Raptiva, officials report in health advisory
THURSDAY, Feb. 19 (HealthDay News) -- U.S. health officials issued a public health advisory Thursday for the psoriasis drug Raptiva after confirming that three people using the medication have died.
Two of three people with confirmed cases of a rare brain infection called progressive multifocal leukoencephalopathy (PML) are among the dead, according to the U.S. Food and Drug Administration advisory. The third death was a person believed to have contracted the brain infection, according to the advisory.
All four had been treated with Raptiva (efalizumab) for at least three years, and none was taking other immune suppressants.
In its advisory, the FDA said it would study the issue carefully and "strongly recommends that health care professionals carefully monitor patients on Raptiva, as well as those who have discontinued the drug, for any signs or symptoms of neurologic disease, and that they periodically reassess the benefits of continued treatment."
"Patients should be aware of the symptoms of PML and contact their health care professionals immediately if they experience any such symptoms," the advisory recommended.
Outside experts, however, said that, though the news was serious, there was no reason to panic.
"Patients should talk to their doctors and carefully weigh the risks and benefits of Raptiva, taking into account the most recent bit of information," said Bruce Bebo Jr., director of research for the National Psoriasis Foundation in Portland, Ore. "The risk to folks in the grand scheme of things is still not very high. For some patients, this [and similar drugs] have very profound efficacy. Psoriasis is a life-changing disease for many people, and a lot of people are willing to accept that degree of risk."
Srikanth Kolluru, an assistant professor of pharmaceutical sciences at Texas A&M Health Science Center, said that people "who are on this medication currently should be made aware that it might cause brain infection [PML] or any other infections and possible symptoms so that they can contact their physician immediately."
People using the drug "need to be well-informed about the symptoms for PML infection and need to be monitored closely," he said.
Meanwhile, European regulators on Thursday called for sales of Raptiva to be suspended, Bloomberg news reported. In an e-mail cited by Bloomberg, the regulators said that "the benefits of Raptiva no longer outweigh its risks, because of safety concerns."
Raptiva, a once-weekly injection, suppresses the immune system to reduce psoriasis flare-ups, but this can increase the risk of serious infections and malignancies, experts noted. PML is caused by a virus.
Psoriasis is an autoimmune disease that usually shows up on the skin and can also manifest as psoriatic arthritis, according to the National Psoriasis Association.
Tysabri (natalizumab), a drug used to treat multiple sclerosis, also carries risk for PML, according to the FDA. And other biologics approved for psoriasis carry risks. Enbrel, for instance, will now carry a black-box warning noting the risk of serious infections.
In fact, a study reported last year found that almost one-quarter of biologic therapies approved in the United States and Europe since 1995 have been the subject of at least one safety-related regulatory action in the decade since they were approved. In October, the FDA mandated that Raptiva carry a black-box warning about the risk of life-threatening infections, including PML.
That announcement came on the heels of news from California-based drug maker Genentech, which makes Raptiva, that a 70-year-old patient taking the drug died after developing PML. At the time, it was the only confirmed case of PML in someone taking the drug, Bloomberg reported.
The black-box warning also notes the risk of serious infections -- such as viral meningitis, bacterial blood infections and invasive fungal disease -- that have led to hospitalizations or deaths in people taking Raptiva. Previously, those warnings were listed in an unboxed section on the drug's labeling.
Genentech also added warnings of neurological conditions noted in people taking Raptiva, Bloomberg reported. The conditions include Guillain-Barre syndrome, chronic inflammatory demyelinating polyneuropathy, transverse myelitis and facial palsy. Those warnings will not be boxed.
Here's more on the FDA health advisory on Raptiva.
SOURCES: Srikanth Kolluru, Ph.D., assistant professor, pharmaceutical sciences, Irma Lerma Rangel College of Pharmacy, Texas A&M Health Science Center, Kingsville, Texas; Bruce Bebo Jr., Ph.D., director, research, National Psoriasis Foundation, Portland, Ore.; Feb. 19, 2009, statement, U.S. Food and Drug Administration
All rights reserved